Morphine Overdoses Lead to Adverse Effects and Deaths-FDA Issues Safety Alert and Issues Label Change
Posted Jan 11 2011 10:04pm
Labels again, somewhat takes me back to the Dennis Quaid story with labels on blood thinners, and this is even more of safety issue with morphine. Roxane Labs will be changing the labels so they are more distinct and easier to tell the difference between lower and higher strengths. In today’s busy world this is important as levels of distraction run high everywhere.
It has only been a year since the FDA approved the morphine sulfate oral solution for severe and chronic pain. A number of generic morphine, oxycodone, hydromorphone and roxanol manufacturers were ordered to stop making extremely potent doses of painkillers until they got approval from the FDA. Drug poisoning now leads automobile accidents as the leading cause of unintentional death in the use for those between 35 and 54. BD
A morphine solution manufactured by Roxane Laboratories, Inc., which was only approved one year ago, has already been tied to a number of morphine overdoses and deaths, leading federal regulators to issue a warning to consumers and causing the drug maker to create a new label to avoid dosage confusion.
The FDA issued a morphine overdose safety alert on Monday, warning that serious adverse events and deaths have been linked to overdoses of morphine sulfate oral solutions from Roxane Laboratories. Most of the cases appear to have been due to someone misreading the label of the 100 mg/5mL doses, confusing the milligrams (mg) for milliliters (mL).
The new labels will have a warning that reads “ONLY FOR USE IN PATIENTS WHO ARE OPIOID TOLERANT” and the 100 mg per 5 mL dosage indication will be followed by (20 mg/mL). This is to distinguish it from the company’s 20 mg/5 mL product. The more powerful dosage will also have white lettering on a red background to differentiate it from weaker doses.